Montana, 2015

High Wind in Montana, March 28, 2015

March 28, 2015 · NWS GGW · 5 events in 5 counties and zones

A small but active upper-level disturbance from the northern Rockies and record high temperatures ahead of a strong cold front created an environment which allowed damaging winds from above to reach the surface, creating a squall line and a few thunderstorms.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A small but active upper-level disturbance from the northern Rockies and record high temperatures ahead of a strong cold front created an environment which allowed damaging winds from above to reach the surface, creating a squall line and a few thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 28, 1:46 PM MST, 8 minutes earlier.

Area forecast discussion, Mar 28, 1:46 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT SAT MAR 28 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
FRONT PUSHING THROUGH THE AREA THIS AFTERNOON WITH HIGHEST WIND GUST
SO FAR AS OF 2 PM CAME FROM A SITE IN WESTERN GARFIELD COUNTY (56
MPH). HIGHER WIND GUSTS ARE POSSIBLE OVER THE SE ZONES UNTIL THE
GUST FRONT MOVES INTO ND...PROBABLY ABOUT 500-600 PM. TEMPERATURES
OUT AHEAD OF THE FRONT REACHED THE UPPER 70S TO LOWER 80S.

TONIGHT...WRAP-AROUND SHOWERS NOW OVER SOUTHERN ALBERTA MOVES ACROSS
THE NE TWO-THIRDS OF THE CWA THEN CLEARING. WINDS WILL DIMINISH FROM
WEST TO EAST AFTER THEY BLOW NEAR 30-35 MPH WITH GUSTS TO 50-55 THIS
EVENING OVER THE SOUTHERN ZONES. WILL KEEP CURRENT HIGH WIND
HIGHLIGHTS GOING.

SUNDAY PROMISES TO BE A QUIETER DAY WITH SYSTEM MOVING INTO THE
GREAT LAKES WHILE AN UPPER RIDGE OF HIGH PRESSURE BEGINS TO MOVE
INTO THE AREA. EXPECT GENERALLY WEST WINDS OF 10 TO 15 MPH WITH
TEMPERATURES REACHING THE 60S.

SUNDAY NIGHT AND MONDAY...A WEAK SYSTEM PASSES BY TO THE NORTHEAST
AND TURNS WINDS TO THE NW. 850 MB TEMPS COOL SLIGHTLY TO ABOUT 3-5*C
BUT BETTER MIXING SHOULD GIVE SLIGHTLY HIGHER TEMPERATURES COMPARED
TO SUNDAY/S. TFJ

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

CHOSE TO UPDATE THE LONG TERM GRIDS THROUGH THURSDAY MORNING WITH
THE LATEST MODEL UPDATES AND BEST CONSENSUS I COULD SEE. OVERNIGHT
TEMPERATURES MAY JUST GET COLD ENOUGH FOR A BIT OF A RAIN AND SNOW
MIX FOR THE LITTLE ROCKIES AND NEAR THE CANADIAN BORDER OVERNIGHT
TUESDAY NIGHT. A DISTINCT COLD FRONT ON WEDNESDAY WILL BRING
NORTHWESTERLY WINDS EASILY GUSTING UP TO 35 OR 40 MPH AND IS
EXPECTED TO BE THE FOCUS FOR RAIN SHOWERS. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...THE PERIOD BEGINS WITH AN UPPER
RIDGE MOVING ACROSS THE REGION. THIS WILL CONTINUE THE FAIR
WEATHER CONDITIONS THROUGH TUESDAY. EXPECT TEMPERATURES TO RISE
AROUND 20 TO 25 DEGREES ABOVE NORMAL. SO MARCH GOES OUT LIKE A
LAMB. HOWEVER ANOTHER STORM SYSTEM SLAMS INTO THE THE PACIFIC
NORTHWEST.

TUESDAY NIGHT THE STORM SYSTEM ASSOCIATED COLD FRONT CROSSES THE
DIVIDE AND REACHES NORTHEAST MONTANA. WITH A CLOSED OFF SURFACE
TROUGH DEVELOPED IN ADVANCE OF THE UPPER TROUGH...STRONG NORTHWEST
WINDS ARE EXPECTED OVERNIGHT AND INTO WEDNESDAY. BOTH THE GFS AND
EC ARE IN GENERAL AGREEMENT WITH THIS WET AND COOL WAVE. SO APRIL
BEGINS WITH SHOWERS AND TEMPERATURES CLOSER TO NORMAL.

ANOTHER FOLLOW-ON WAVE WILL BRING MORE RAIN SHOWERS AND EVEN
COOLER TEMPERATURES THURSDAY AND FRIDAY THAT WILL PRODUCE SOME
SNOW SHOWERS. THEN AS ANOTHER STORM SYSTEM DEVELOPS OFF THE
NORTHWEST COAST BY THE END OF THE WORK WEEK A RIDGE BEGINS TO
BUILD UP OVER MONTANA. HOWEVER THE GFS AND EC FALL OUT OF PHASE
HERE AND DIFFER ON THE LOCATION OF THE STATIONARY FRONTAL
BOUNDARY. SO IT IS POSSIBLE THE COOLER AND UNSETTLED CONDITIONS
MAY CONTINUE INTO SATURDAY.

SCT

&&

.AVIATION...

A DISTURBANCE RIDING OVER THE NORTHERN ROCKIES IS SETTING THE
STAGE FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND EARLY EVENING
ACROSS NORTHEAST MONTANA. A COLD FRONT WILL ALSO PROVIDE VERY WIND
CONDITIONS LATER THIS AFTERNOON THROUGH TONIGHT FOR MANY LOCATIONS.

VCTS WILL BE COMMON FOR ALL TAF SITES WITH GENERALLY VFR
CONDITIONS...BUT IF A THUNDERSTORM HAPPENS TO PASS DIRECTLY OVER A
TAF SITE...BRIEF MVFR CONDITIONS CAN BE EXPECTED WITH GUSTY
ERRATIC WINDS IN EXCESS OF 50 MPH. AFTER 6 PM...THUNDERSTORMS WILL
COME TO AN END AND RAIN SHOWERS AND BRIEF MVFR CONDITIONS WILL BE
POSSIBLE THROUGH MIDNIGHT. DURING THE OVERNIGHT HOURS...THE STORM
SYSTEM MOVES OUT OF THE AREA AND WIND SPEEDS WILL DIMINISH.

EQUIPMENT: KGDV CEILOMETER IS OUT. UNTIL IT RETURNS...AMD LTD TO
VIS AND WIND.

BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR GARFIELD...
PETROLEUM...SOUTHWEST PHILLIPS.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ122-135>137.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR DAWSON...
MCCONE...PRAIRIE...WIBAUX.

LAKE WIND ADVISORY UNTIL 4 AM MDT SUNDAY FOR FORT PECK LAKE FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
MCCONE.

LAKE WIND ADVISORY FROM 9 PM THIS EVENING TO 4 AM MDT SUNDAY FOR
FORT PECK LAKE FOR GARFIELD...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 28, 2:48 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
348 AM MDT SAT MAR 28 2015

MTZ016>027-059>062-291000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
348 AM MDT SAT MAR 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MOVE THROUGH THE REGION ON TODAY BRINGING A STRONG
WIND AND A CHANCE FOR RAIN SHOWERS. WIND GUSTS OF 60 TO 70 MPH MAY
BE POSSIBLE FOR PETROLEUM...GARFIELD AND SOUTHWEST PHILLIPS
COUNTIES. THEREFORE A HIGH WIND WARNING IS EFFECT THERE FROM NOON
TO 9 PM TODAY.

THE STRONG WINDS WILL ALSO MAKE FOR HAZARDOUS BOATING CONDITIONS
ON FORT PECK LAKE. THEREFORE A LAKE WIND ADVISORY IS IN EFFECT FOR
THIS AFTERNOON AFTERNOON AND NIGHT.

IN ADDITION...CONDITIONS WILL BE VERY WARM AND DRY...WHICH WITH
THE WIND WILL LEAD TO HEIGHTENED CONCERNS FOR SIGNIFICANT FIRE
WEATHER CONDITIONS. WITH MINIMAL RAIN EXPECTED FOR FIRE WEATHER
ZONES 122...135...136 AND 137...ALONG WITH LOW RELATIVE HUMIDITY A
RED FLAG WARNING IS IN EFFECT FOR THOSE AREAS FROM NOON UNTIL 9 PM
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION LATE
TUESDAY...RESULTING IN WINDY CONDITIONS TUESDAY NIGHT AND
WEDNESDAY. COOLER AND WETTER WEATHER IS ALSO EXPECTED THROUGH THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 28, 12:57 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
157 PM MDT SAT MAR 28 2015

MTZ017-022-023-282100-
GARFIELD-MCCONE-VALLEY-
157 PM MDT SAT MAR 28 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 300 PM MDT.

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG FRONTAL WINDS OF AT LEAST 50 MPH AND A FEW THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES EAST OF FORT PECK TO 8 MILES
SOUTHWEST OF SAND SPRINGS...AND MOVING EAST AT 40 MPH.

A WIND GUST OF 56 MPH OCCURRED IN WESTERN GARFIELD COUNTY AT 122 PM.

LOCATIONS IN THE ADVISORY INCLUDE...
   EDWARDS...
   FRAZER...
   JORDAN AND  ROCK CREEK REC AREA...
   NELSON CREEK REC AREA...
   COHAGEN...
   FLOWING WELLS REST AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4698 10781 4809 10633 4804 10585 4802 10584
      4804 10578 4798 10532 4718 10623 4685 10674
      4685 10748
TIME...MOT...LOC 1953Z 283DEG 35KT 4800 10627 4784 10647
          4749 10696 4703 10757

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, Mar 28, 1:15 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT SAT MAR 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     16 ENE MOSBY            47.08N 107.57W
03/28/2015  M56.00 MPH       GARFIELD           MT   MESONET

            LUFBOROUGH HILL DOT SENSOR

&&

CAMPBELL
Special weather statement, Mar 28, 1:53 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
253 PM MDT SAT MAR 28 2015

MTZ022>026-282145-
DAWSON-GARFIELD-MCCONE-PRAIRIE-RICHLAND-
253 PM MDT SAT MAR 28 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  RICHLAND COUNTY IN NORTHEAST MONTANA...
  WESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
  DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 345 PM MDT.

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW THUNDERSTORMS AND STRONG FRONTAL WINDS ALONG A LINE EXTENDING
FROM 10 MILES SOUTH OF POPLAR TO 9 MILES SOUTHWEST OF HILLSIDE...AND
MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   BROCKWAY AND  CIRCLE...
   RICHEY...
   BLOOMFIELD... LAMBERT AND  LINDSAY...
   TERRY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4763 10411 4661 10549 4665 10551 4666 10559
      4683 10563 4683 10583 4686 10585 4684 10667
      4724 10609 4803 10524 4797 10403 4771 10403
TIME...MOT...LOC 2052Z 260DEG 56KT 4798 10515 4765 10553
          4726 10592 4686 10653

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, McCone

When
March 28, 1:54 PM MST to 2:30 PM MST
Where
McCone forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

First verifying wind gust of 59 mph was recorded at the Cow Creek MT-13 DOT site at 2:54 pm local time. Maximum wind gust of 65 mph was recorded at the Fort Peck Dam handar mesonet site at 3:15 pm local time. A separate public report was received of a stack of tin sheets scattered and blown a few hundred yards away. Winds diminished back below criteria levels by 3:30 pm local time.

High Wind, Dawson

When
March 28, 2:19 PM MST to 5:05 PM MST
Where
Dawson forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

The event began with a first verifying wind gust of 59 mph from a public report 30N Terry. A maximum wind gust of 76 mph was recorded on the southeast edge of Dawson County at the Beaver Hill I-94 DOT site at 4:10 pm local time. Sustained winds diminished back down below 40 mph at 6:05 pm local time.

High Wind, Richland

When
March 28, 3:00 PM MST to 3:10 PM MST
Where
Richland forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Multiple public reports, along highway 16 near the town of Savage, of less than 1/4 mile visibility in blowing dirt, likely due to recently plowed fields and strong frontal winds. Power pole was snapped along highway 16 in Sidney. A 66 mph wind gust was recorded at the Sioux Pass MT-16 DOT site at 4:01 pm local time.

High Wind, Wibaux

When
March 28, 3:09 PM MST to 5:05 PM MST
Where
Wibaux forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

A first verifying wind gust of 58 mph was recorded at the Beaver Hill I-94 DOT site at 4:09 pm local time, quickly followed the very next minute by a maximum wind gust of 76 mph. Sustained winds then diminished back down below 40 mph at 6:05 pm local time.

High Wind, Garfield

When
March 28, 5:30 PM MST to 7:30 PM MST
Where
Garfield forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

This RAWS site at the South Sawmill Creek records observations only once per hour. Event times are estimated. Verifying wind gust of 58 mph was measured sometime between 6:08 pm and 7:08 pm local time. Wind gusts dropped down below 58 mph sometime between 8:08 pm and 9:08 pm local time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563084, 563086, 563244, 563087, 563082.